Georgia, 2013

Hail and Damaging Wind in Georgia, June 25, 2013

June 25, 2013 · NWS FFC · 2 events in 2 counties and zones

Very similar conditions were in place on the 25th as on the 24th, with ample Gulf and Atlantic moisture in place across the Southeast and another upper level disturbance moving across the area. Once again, several showers and thunderstorms developed in the afternoon, and a couple of these were strong.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Very similar conditions were in place on the 25th as on the 24th, with ample Gulf and Atlantic moisture in place across the Southeast and another upper level disturbance moving across the area. Once again, several showers and thunderstorms developed in the afternoon, and a couple of these were strong.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 25, 12:58 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 25, 12:58 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
158 PM EDT TUE JUN 25 2013

.UPDATE...
CONVECTION DEVELOPING PRETTY MUCH AS EXPECTED OVER THE AREA WITH
MORE COVERAGE OVER AREAS NORTH AND WEST OF I-20 AND I-85.
INDIVIDUAL CELLS ARE ALSO SMALLER AND LESS INTENSE THAN THOUGHT.
SBCAPE IS QUITE A BIT LESS TODAY THAN YESTERDAY /2200 VS 3500
J/KG YESTERDAY/ AND THIS MAY BE ENOUGH OF A DIFFERENCE TO KEEP
THINGS BELOW SVR LEVELS. HAVE TWEAKED POPS DOWN A BIT AND WILL
LIKELY DO SO AGAIN OVER SE COUNTIES. EXPECT ACTIVITY TO DIMINISH
7-10PM THIS EVENING AS IT DID LAST NIGHT. NO OTHER PROBLEMS WITH
REST OF FCST. MORE DISCUSSION SHORTLY.

SNELSON

&&

.PREV DISCUSSION... /ISSUED 733 AM EDT TUE JUN 25 2013/

SHORT TERM /TODAY THROUGH WEDNESDAY/...
/ISSUED AT 428 AM EDT TUE JUN 25 2013/
NOT A BIG CHANGE FROM YESTERDAY. ANOTHER H5 SHORT WAVE PROGGED TO
MOVE INTO THE CWA THIS AFTERNOON BRINGING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS...MAINLY TO THE EAST AND SOUTHERN PARTS OF
THE CWA. THIS SHOULD DIMINISH AFTER SUNSET THIS EVENING. ANOTHER BUT
WEAKER SHORT WAVE IS PROGGED BY THE MODELS TO MOVE INTO THE CWA
WEDNESDAY. WITH DAYTIME HEATING EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON HOURS AND WILL GO WITH
HIGH CHANCE POPS FOR MUCH OF THE CWA.

THE WARMER GFS TEMPS HAVE BEEN DOING VERY WELL FOR MAX TEMPS THE
LAST FEW DAYS. LOW LEVEL THICKNESSES INDICATE TEMPS SHOULD BE
SLIGHTLY WARMER TODAY AND ALSO WEDNESDAY. GFS MOS HAS A GOOD HANDLE
ON THIS AND WILL LEAN HEAVILY ON MAV TEMPS.

17

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
/ISSUED AT 428 AM EDT TUE JUN 25 2013/
OVERALL FORECAST STORY HAS NOT CHANGED MUCH THROUGH THE EXTENDED
PERIOD. SURFACE HIGH RETREATS BACK OVER THE ATLANTIC BY MID
WEEK...WITH UPPER RIDGE DEVELOPING OVER THE WESTERN US AS LONG
WAVE TROUGH MOVES OVER THE EAST COAST. DIURNAL CONVECTION EXPECTED
TO CONTINUE ACROSS THE AREA EACH AFTERNOON AND EVENING...AND HAVE
GENERALLY GONE WITH SLIGHT CHANCE POPS OVERNIGHT AND GOOD CHANCE
POPS THROUGH THE DAY THROUGH THE WEEK.

LONG WAVE TROUGH KEEPS THE STATE IN MOIST PATTERN THROUGH THE
WEEKEND...WITH A SERIES OF DISTURBANCES KEEPING PRECIP ACROSS THE
AREA...AND AT THIS POINT EXPECT COVERAGE TO BE MORE WIDESPREAD.
AMPLE CLOUD COVER AND PRECIP ACTIVITY WILL KEEP TEMPERATURES AT OR
SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND AND INTO NEXT WEEK.

31

&&

.AVIATION...
18Z UPDATE...
PRIMARY CONCERN IS LIKELIHOOD OF TSRA THIS AFTERNOON AND EARLY
EVENING. ISOLATED SHRA/TSRA DEVELOPED AROUND NOON AS EXPECTED BUT
A LITTLE LESS COVERAGE AND INTENSITY THAN EXPECTED. EXPECT ANY
TSRA TO DIMINISH AFTER 00Z. UNLESS HEAVY RAINFALL OCCURS AT A TAF
SITE...DO NOT EXPECT MUCH FOG OR STRATUS EARLY WED MORNING. SFC
WINDS WILL REMAIN ON A SW TO WEST COMPONENT AT 5-10KTS DURING THE
DAYTIME HOURS. SHRA/TSRA CHCS WED AFTERNOON APPEAR TOO LOW TO
MENTION IN FCST BUT MAY NEED TO BE MONITORED AND INCLUDED AT KMCN
AND KCSG.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON TSRA LIKELIHOOD.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          87  68  89  72 /  60  40  50  20
ATLANTA         88  71  90  73 /  50  30  50  20
BLAIRSVILLE     83  65  85  67 /  50  40  40  30
CARTERSVILLE    88  68  90  71 /  40  30  40  20
COLUMBUS        92  71  93  75 /  50  40  50  20
GAINESVILLE     85  69  88  72 /  50  40  40  20
MACON           90  69  92  72 /  60  40  50  20
ROME            89  68  91  71 /  30  20  40  20
PEACHTREE CITY  88  69  90  71 /  50  30  50  20
VIDALIA         91  71  93  74 /  60  40  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....BAKER
AVIATION...SNELSON
Hazardous weather outlook, Jun 25, 4:59 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 AM EDT TUE JUN 25 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
559 AM EDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EVENING AS A SHORTWAVE INTERACTS WITH MOISTURE
ACROSS THE STATE. ISOLATED SEVERE STORMS ARE POSSIBLE.

WEATHER HAZARDS EXPECTED...
THE MAIN THREATS WILL BE OCCASIONAL LIGHTNING...BRIEF HEAVY
RAINFALL AND GUSTY WINDS. IN THE STRONGEST STORMS EXPECT WIND
GUSTS OF 50 MPH OR HIGHER...AND NICKEL SIZE OR LARGER HAIL.

DISCUSSION...
A SHORTWAVE WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT TODAY.
AREAS EAST AND SOUTH OF A LINE FROM COLUMBUS...TO COLLEGE
PARK...TO GAINESVILLE CAN EXPECT TO SEE NUMEROUS SHOWERS AND
THUNDERSTORMS...WHILE AREAS TO THE NORTH AND WEST OF THIS LINE CAN
EXPECT TO SEE SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
MOIST AND UNSTABLE CONDITIONS WILL PERSIST THROUGH THE
WEEK...WITH SUMMERTIME CONVECTION EXPECTED EACH DAY. IT IS
POSSIBLE FOR SOME ISOLATED STRONG STORMS. EXPECT FREQUENT
LIGHTNING...STRONG WINDS...AND HEAVY RAINFALL AS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Local storm report, Jun 25, 11:28 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1228 PM EDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     TSTM WND DMG     DUBLIN                  32.54N 82.90W
06/24/2013                   LAURENS            GA   EMERGENCY MNGR

            EM RECEIVED ABOUT 4 CALLS OF MOSTLY TREE LIMBS DOWN AND
            SOME POWER LINES DOWN. SOME TREES DOWN ALSO.

&&

ABAKER
Special weather statement, Jun 25, 1:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
242 PM EDT TUE JUN 25 2013

GAZ111>113-251915-
242 PM EDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN WHEELER...TOOMBS
AND MONTGOMERY COUNTIES UNTIL 315 PM EDT...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES NORTH OF OHOOPEE TO 7 MILES
SOUTHWEST OF SPRING HILL...MOVING EAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WHEELER...TOOMBS AND MONTGOMERY COUNTIES THROUGH 315 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE NORMANTOWN...
VIDALIA...LYONS...KIBBEE...HIGGSTON...AILEY...SPRING HILL...JORDAN...
GLENWOOD...ALAMO...MOUNT VERNON...CENTER...SANTA CLAUS AND ALSTON.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3196 8244 3196 8248 3194 8249 3195 8256
      3192 8265 3201 8273 3202 8278 3205 8281
      3208 8289 3225 8261 3234 8238 3229 8235
      3231 8223 3218 8218 3191 8222
TIME...MOT...LOC 1842Z 280DEG 6KT 3231 8215 3213 8239
          3194 8280

The radar

The Robins AFB radar (KJGX), 105 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Montgomery

When
June 25, 2:15 PM EST to 2:20 PM EST
Where
Montgomery County, Alston
Measured
0.75 in hail
Reported by
Public
Coordinates
32.080, -82.480

Employees at the Alston Saw Shop reported dime to penny sized hail.

Thunderstorm Wind, Toombs

When
June 25, 2:15 PM EST
Where
Toombs County, 2.38 mi SSW of Rock Spgs
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
32.040, -82.440

The Toombs County 911 Center reported that two trees were blown down near the intersection of Turner Bridge Road and Buddy Mosley Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464986, 464987.